Alert archive / Arizona / Dust Storm Warnings in 2016

Dust Storm Warning 4, NWS Las Vegas, NV

July 27, 2016

NWS Las Vegas, NV issued this dust storm warning at Jul 27, 2016, 3:51 PM MST. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2016, 3:51 PM MST (22:51 UTC)
Expired
Jul 27, 2016, 5:00 PM MST
In force
69 min
Issued by
NWS Las Vegas, NV

The text

As transmitted.

061 
WWUS75 KVEF 272251
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
351 PM PDT WED JUL 27 2016

AZZ003-280700-
/O.NEW.KVEF.DS.W.0004.160727T2251Z-160728T0000Z/
/O.CON.KVEF.EH.W.0005.000000T0000Z-160729T0600Z/
NORTHWEST DESERTS-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA
351 PM MST WED JUL 27 2016

...DUST STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 11 PM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING...THROUGH 5 PM MST.

* WINDS...GUSTS UP TO 60 MPH.

* VISIBILITY...DOWN TO A TENTH OF A MILE

* TEMPERATURE...HIGHS 107 TO 115 IN THE DESERTS AND VALLEYS. LOW
  TEMPERATURES ONLY FALLING INTO THE 80S FOR MOST OF THE REGION.

* IMPACTS...VISIBILITIES DOWN TO A TENTH OF A MILE NEAR AND NORTH OF
  KINGMAN...INCLUDING CHLORIDE AND DOLAN SPRINGS. PORTIONS OF U.S.
  HIGHWAY 93 NORTH OF KINGMAN MAY BE AFFECTED. 

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
DANGEROUSLY HOT TEMPERATURES WILL OCCUR. HEAT RELATED ILLNESSES SUCH
AS HEAT EXHAUSTION AND HEAT STROKE WILL BE LIKELY. PEOPLE MOST
VULNERABLE INCLUDE THOSE WHO ARE SPENDING LOTS OF TIME
OUTDOORS...THOSE WHO DO NOT HAVE AIR CONDITIONING...YOUNG
CHILDREN...THE ELDERLY...AND THOSE WITH CHRONIC AILMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. TRAVEL COULD BECOME EXTREMELY DANGEROUS.
PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE PREPARATIONS TO STAY
INDOORS UNTIL THE STORM PASSES.

DRINK PLENTY OF LIQUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. IF YOU
PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY AND TAKE FREQUENT BREAKS IN THE SHADE.
ALCOHOLIC AND CAFFEINATED BEVERAGES SHOULD BE AVOIDED. WEAR LIGHT
WEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. YOUNG CHILDREN
AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY
CIRCUMSTANCES.

&&

$$

AZZ001-002-036-CAZ522>527-NVZ016-017-020>022-280700-
/O.CON.KVEF.EH.W.0005.000000T0000Z-160729T0600Z/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL...
WESTERN GRAND CANYON...LAKE HAVASU CITY...DESERT HILLS...TOPOCK...
BULLHEAD CITY...OATMAN...MOHAVE VALLEY...FURNACE CREEK...
STOVEPIPE WELLS...SHOSHONE...BARSTOW...DAGGETT...FORT IRWIN...
BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...VIDAL JUNCTION...NEEDLES...
MESQUITE...OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...NORTH LAS VEGAS...
HENDERSON...BOULDER CITY...HOOVER DAM...LAUGHLIN...PRIMM....
SEARCHLIGHT...CAL-NEV-ARI
351 PM PDT WED JUL 27 2016 /351 PM MST WED JUL 27 2016/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 11 PM PDT
/11 PM MST/ THURSDAY...

* TEMPERATURE...HIGHS 110 TO 115 IN THE MOJAVE DESERT..115 TO 
  120 IN THE COLORADO RIVER VALLEY AND NEAR 125 FOR DEATH VALLEY 
  BY THURSDAY. LOW TEMPERATURES ONLY FALLING INTO THE UPPER 80S 
  FOR MOST OF THE REGION. 

* IMPACTS...AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED 
  PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. HEAT 
  RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE WILL 
  BE LIKELY. PEOPLE MOST VULNERABLE INCLUDE THOSE WHO ARE 
  SPENDING LOTS OF TIME OUTDOORS...THOSE WHO DO NOT HAVE AIR 
  CONDITIONING...YOUNG CHILDREN...THE ELDERLY...AND THOSE WITH 
  CHRONIC AILMENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRINK PLENTY OF LIQUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. IF YOU
PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY AND TAKE FREQUENT BREAKS IN THE SHADE.
ALCOHOLIC AND CAFFEINATED BEVERAGES SHOULD BE AVOIDED. WEAR LIGHT
WEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. YOUNG CHILDREN
AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY
CIRCUMSTANCES.

&&

$$

CMS
1 follow-up statement
493 
WWUS75 KVEF 272354
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 PM PDT WED JUL 27 2016

AZZ003-281200-
/O.EXP.KVEF.DS.W.0004.000000T0000Z-160728T0000Z/
/O.CON.KVEF.EH.W.0005.000000T0000Z-160729T0600Z/
NORTHWEST DESERTS-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA
454 PM MST WED JUL 27 2016

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 11 PM MST
THURSDAY...
...DUST STORM WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

* TEMPERATURE...HIGHS 107 TO 115 IN THE DESERTS AND VALLEYS. LOW
  TEMPERATURES ONLY FALLING INTO THE 80S FOR MOST OF THE AREA.

* IMPACTS...THE THREAT FOR SEVERE REDUCTIONS IN VISIBILITY OWING TO
  BLOWING DUST HAS ENDED. THEREFORE...THE DUST STORM WARNING HAS
  BEEN ALLOWED TO EXPIRE. 

HOWEVER...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. AN EXCESSIVE
HEAT WARNING MEANS THAT A PROLONGED PERIOD OF DANGEROUSLY HOT
TEMPERATURES WILL OCCUR. HEAT RELATED ILLNESSES SUCH AS HEAT
EXHAUSTION AND HEAT STROKE WILL BE LIKELY. PEOPLE MOST VULNERABLE
INCLUDE THOSE WHO ARE SPENDING LOTS OF TIME OUTDOORS...THOSE WHO DO
NOT HAVE AIR CONDITIONING...YOUNG CHILDREN...THE ELDERLY...AND THOSE
WITH CHRONIC AILMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRINK PLENTY OF LIQUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. IF YOU
PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY AND TAKE FREQUENT BREAKS IN THE SHADE.
ALCOHOLIC AND CAFFEINATED BEVERAGES SHOULD BE AVOIDED. WEAR LIGHT
WEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. YOUNG CHILDREN
AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY
CIRCUMSTANCES.

&&

$$

AZZ001-002-036-CAZ522>527-NVZ016-017-020>022-281200-
/O.CON.KVEF.EH.W.0005.000000T0000Z-160729T0600Z/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL...
WESTERN GRAND CANYON...LAKE HAVASU CITY...DESERT HILLS...TOPOCK...
BULLHEAD CITY...OATMAN...MOHAVE VALLEY...FURNACE CREEK...
STOVEPIPE WELLS...SHOSHONE...BARSTOW...DAGGETT...FORT IRWIN...
BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...VIDAL JUNCTION...NEEDLES...
MESQUITE...OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...NORTH LAS VEGAS...
HENDERSON...BOULDER CITY...HOOVER DAM...LAUGHLIN...PRIMM....
SEARCHLIGHT...CAL-NEV-ARI
454 PM PDT WED JUL 27 2016 /454 PM MST WED JUL 27 2016/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 11 PM PDT
/11 PM MST/ THURSDAY...

* TEMPERATURE...HIGHS 110 TO 115 IN THE MOJAVE DESERT..115 TO 
  120 IN THE COLORADO RIVER VALLEY AND NEAR 125 FOR DEATH VALLEY 
  BY THURSDAY. LOW TEMPERATURES ONLY FALLING INTO THE UPPER 80S 
  FOR MOST OF THE REGION. 

* IMPACTS...AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED 
  PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. HEAT 
  RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE WILL 
  BE LIKELY. PEOPLE MOST VULNERABLE INCLUDE THOSE WHO ARE 
  SPENDING LOTS OF TIME OUTDOORS...THOSE WHO DO NOT HAVE AIR 
  CONDITIONING...YOUNG CHILDREN...THE ELDERLY...AND THOSE WITH 
  CHRONIC AILMENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRINK PLENTY OF LIQUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. IF YOU
PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY AND TAKE FREQUENT BREAKS IN THE SHADE.
ALCOHOLIC AND CAFFEINATED BEVERAGES SHOULD BE AVOIDED. WEAR LIGHT
WEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. YOUNG CHILDREN
AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY
CIRCUMSTANCES.

&&

$$

CMS

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Jul 27, 3:15 PM MST, 36 minutes earlier.

Area forecast discussion, Jul 27, 3:15 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PDT WED JUL 27 2016

.SYNOPSIS...Very hot conditions are expected across the region
through the end of the week before increasing monsoonal moisture and
thunderstorm chances bring cooler temperatures to the area over the
weekend.
&&

.SHORT TERM...through Friday night.
Increased thunderstorm coverage for the rest of the afternoon over
Mohave County and also into southern Nevada and northeast San
Bernardino counties to account for current trends.

High pressure over the Southwest through Friday will keep the heat
cranking across the area. An Excessive Heat Warning is in effect
for today and Thursday with temperatures, both highs and lows,
expected to be near record levels. At 110 PM in Las Vegas, it
officially hit 111 degrees making it the 7th day in-a-row of 110
degrees or greater. This morning's low of 90 degrees, if it holds
through 1 AM Thursday, will be a record high minimum for the day.
Current satellite imagery shows cumulus buildups over the higher
terrain across the CWA. Radar returns and lightning data show
isolated thunderstorms thus far contained to Mohave County. Somewhat
better coverage over SE Mohave County this afternoon is likely tied
to an inverted wave rotating around the high and providing an
additional lifting mechanism. It could be a player through Thursday
as it is forecast to hug the southern CWA border as it moves
westward. The HRRR's latest and greatest QPF forecast as of 20Z
shows shower and thunderstorm action quickly dying out after sunset.

Moisture holds in place across San Bernardino and Mohave counties on
Thursday with precipitable water values generally between 1 and 1.25
inches. Models forecast some seepage of higher PWAT values northward
into Inyo County and this may help initiate some storms over the
Sierra in the afternoon but overall thunderstorm coverage should be
isolated. High pressure is forecast to be centered right over
southern Nevada with warmer temperatures aloft likely capping
convection. Very hot conditions are forecast across the area and
records could be in jeopardy in some areas including Las Vegas.

Instability and moisture becomes more widespread on Friday and
overall thunderstorm coverage is expected to expand. However, for
the most part, it should be isolated with little organized
convection expected. Only slight changes in the overall strength of
the high pressure area and temps aloft on Friday. However,
temperatures are forecast to be a little cooler but should still top
out at 110 or higher in Vegas.

.LONG TERM...Saturday through Wednesday.
Forecast has become quite challenging for the long term...with
operational models showing subtle but important differences in the
large-scale pattern and little to no consistency with the smaller-
scale details. As such, several changes were made to the long term
forecast today, with the main highlights discussed below.

1. Models are trending slower with the upper ridge's shift eastward
into the Four Corners region this weekend, owing in part to the
trend for a more positively-tilted/flatter trough affecting far
northwestern portions of the United States. As such, the trough will
have less effect on the nudge of the broad ridge eastward. Guidance
has trended upward with temperatures this weekend, especially
Saturday. Bumped temperatures up 2-5 degrees Saturday and Saturday
night...and if the warmer GFS-based guidance is correct...this may
not be enough.

2. There are quite significant differences in QPF between the
operational models this weekend, with the ECMWF quite a bit more
bullish for our area. These discrepancies seem to stem from the
depth of the aforementioned Pacific Northwest trough and its
corresponding ability to advect subtropical moisture northward into
the Desert Southwest as well as the timing of subtropical
perturbations/waves moving west on the equatorward side of the
ridge. The tropical waves are nearly impossible to forecast
accurately at this range (reference today's convection in Mohave
County as an example) but will likely be key to pinpointing the
times with highest precipitation chances. However...the shortwave
troughs in the polar wavetrain are somewhat more predictable. Of
note is the more progressive nature of the ECMWF, which is somewhat
more out of sync with operational ensembles than the GFS. Thus, PoPs
are more reminiscent of GFS-based guidance today (and somewhat lower
than consensus). However, this is a low-confidence decision.

3. Models are trending toward drier southwesterly flow pushing into
the southern Sierra and adjacent western portions of the southern
Great Basin early next week. This trend has been occurring for a
while. Felt confident enough to reduce PoPs in these areas
considerably Monday-Wednesday.

4. Based on (3), was inclined to keep the highest PoPs mostly
confined to Mohave and Lincoln Counties (as well as the Spring
Mountains) early next week, trimming chances in Clark, Nye, and San
Bernardino Counties. Pattern suggests most monsoonal precipitation
will be east of the region, but this is strongly dependent on the
evolution of the longwave troughing in the northeast Pacific (with
GFS/ECMWF not in phase by this point). Forecast thinking is that the
ECMWF is too progressive in general, which may give our area a
somewhat more prolonged chance of daily precip chances. Hard to tell
at this point, though.
&&

.FIRE WEATHER...Hot conditions will continue through the end of
the work week with relief from the extreme heat beginning over the
weekend. Minimum relative humidities will likely drop to around 10
percent for much of the low elevations/deserts across the region on
Thursday. Limited thunderstorm coverage is expected Thursday
primarily over Mohave county and the Sierra with expanding coverage
heading into the weekend. Winds will remain fairly light with some
afternoon breezes at times.
&&

.AVIATION...For McCarran...Mostly diurnal winds with VFR conditions
expected the next 24 hours. Speeds should generally remain below 10
kts. Hot temperatures will lead to high density altitudes through
the end of the week.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Generally light, mostly diurnally-driven winds are
expected through the period. VFR conditions are expected through the
period, although isolated storms may occur in Mohave County, the
southern Sierra, and the southern Great Basin early this evening and
again tomorrow afternoon.
&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather
conditions according to standard operating procedures.
&&

Short Term/Fire Weather: Salmen
Long Term/Aviation: Shafer

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:21 AM MSTExcessive Heat WarningVEFMohave66 hr
Jul 27, 2:43 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 3:35 PM MSTSevere Thunderstorm WarningVEFMohave55 min
Jul 27, 4:07 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Dust Storm Warnings in Arizona, 2016Every dust storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.